Common Causes of Constipation After Surgery

Woman in bed holding stomach
PredragImages / Getty Images

Constipation is a common problem after surgery. There are a variety of reasons that patients develop constipation after even the simplest of procedures. Knowing the reasons that constipation develops is key to preventing and treating this uncomfortable condition.

Anesthesia

General anesthesia is used to paralyze the body and make sure the patient is unaware of the procedure. The medications also work on the intestines, and they can be slower to wake than the rest of the body. This is why doctors and nurses are concerned with whether or not a patient has passed gas after a procedure; they are looking for clues that the intestines have “woken up.”

Not Eating or Drinking

Not eating before surgery can cause problems. Less food going in means less food going out. Most stool is made up of digested food. No digested food, no stool.

The same principle applies after surgery. Without food going in, there isn’t much stool to come out. Eating properly after surgery can help improve your recovery.

Not taking in enough fluids can also lead to dry, hard stools that are difficult to pass.

Bowel Prep

A bowel prep involves drinking a solution or taking medication that helps clean out your digestive tract before surgery. These medications cause bowel movements that typically continue until the entire intestinal tract is completely empty of stool. After surgery, there is nothing being digested until you begin eating again.

Nerve Damage

Nerve damage can take a variety of forms. Individuals who are paralyzed, have had nerves severed during surgery, or even have a type of nerve impairment are more likely to experience constipation. They may not feel the urge to move their bowels or may be unable to have a bowel movement without medication or digital stimulation. This type of constipation, if present prior to surgery, may be worse in the days immediately following surgery.

Medications

Opioid pain medications, which are most prescription pain medications, can cause severe constipation. Stool softeners are often recommended with pain medications after surgery.

If you routinely use laxatives to have a bowel movement rather than altering your diet, you may find that you need more and more laxatives to have a bowel movement. Over time, even large doses of laxatives may no longer work. 

If you are having surgery, dependent on laxatives and you are unable to take your regular dose, it is reasonable that you will experience constipation.

Other medications known to cause constipation:

  • Diuretics: These medications cause an increase in urination, which can lead to dehydration. 
  • Iron: Low iron levels require supplementation with iron pills or IV iron. The pills, in particular, can cause significant dehydration.
  • Antacids: Chalky antacids, like Tums, can cause constipation.

Staying in Bed

Walking and physical activity can help stimulate a bowel movement. A lack of physical activity can lead to constipation.

Diet Issues

A diet in foods that are low in fiber can lead to constipation, as can foods that are known to make it more difficult to have a bowel movement, such as cheese. 

While some people drink a cup of coffee in the morning to stimulate a bowel movement, caffeine in general causes dehydration which can lead to constipation.

Alcohol, like caffeine, can cause dehydration.

Intestinal Problems

If you have an intestinal problem that causes constipation, such as Crohn’s or irritable bowel syndrome, you are far more likely to experience constipation after surgery.

Ignoring the Urge

Delaying having a bowel movement because you are busy or don’t have the time to go to the bathroom, can lead to constipation. This delay can cause constipation because the longer stool remains in the digestive tract the drier and harder it becomes. If stool gets too hard it can become difficult to pass.

Was this page helpful?

Article Sources